Lithium Induced Kidney Disease (Nephropathy)

What is lithium nephropathy?

Lithium nephropathy is a kidney disease that occurs as a result of using lithium. Although trace amounts of lithium are present in the human body, it does not seem to serve any specific function. Lithium is used as a medication to treat certain psychiatric disorders and these patients are at risk of developing lithium nephropathy. It can cause a severe loss of fluid volume in the body and disturbances in the electrolyte disturbances as a result of lithium-induced diabetes insipidus It is more likely to be severe in patients who take high doses of lithium or intentionally overdose on lithium in a suicide attempt.

How common is lithium nephropathy?

Lithium is a commonly used drug for bipolar depression. About 50% of these patients will experience some degree of kidney dysfunction associated with the use of lithium. About 12% of users experience lithium-induced diabetes insipidus. Episodes of nephrotoxicity associated with lithium use occurs in up to 30% of patients. Although not permanent in most cases, diabetes insipidus may persist for years after discontinuing lithium.

How does lithium affect the kidney?

The use of lithium has several effects on the kidney. Lithium is completely absorbed in the gut and travels through the bloodstream where it is eventually excreted by the kidneys. All the lithium in the circulation is filtered at the glomerulus in the nephron. However, it is not passed out in the urine. Instead lithium is reabsorbed as it passes through the tubule of the nephron. Lithium affects the tubule’s response to a hormone known as vasopressin or antidiuretic hormone (ADH).

Normally ADH acts on the kidney to cause it to retain water. In this way the volume of water in the body is regulated and excessive amounts are not lost in the urine. However, in conditions where the body does not produce enough ADH or the kidneys do not respond to ADH, there is massive water loss via the urine. This condition is known as diabetes insipidus. Lithium induces diabetes insipidus at the level of the kidney (nephrogenic diabetes insipidus) and some reports claim it may also affect ADH production (central diabetes insipidus).

Lithium can also affect the action of another hormone known as aldosterone. Since aldosterone is responsible for regulating the conservation of sodium, lithium use may allow for the excess loss of sodium through the urine. Furthermore lithium is substituted for sodium during the reabsorption in the tubule. This allows lithium to be retained while sodium is lost in the urine. Aldosterone also regulates potassium levels but lithium does not appear to significantly disrupt this electrolyte.

What are the symptoms of lithium nephropathy?

There are three main symptoms of lithium nephropathy :

  • Excessive urination
  • Thirst
  • Nighttime urination

However, these symptoms are non-specific for lithium nephropathy. It can arise with other causes of diabetes insipidus, may be seen in diabetes mellitus and various other diseases or occur as a side effect of many different types of medication apart from lithium.

Polyuria

Patients with lithium nephropathy pass out large volumes of urine in a day. This is known as polyuria and is marked by the passage of more than 3 liters of urine per day. Patients report frequent urination typically exceeding 10 times in a day. It is the most common symptom of lithium nephropathy.

Polydipsia

Due to the loss of water in the urine, patients experience abnormally high degrees of thirst and mouth dryness. In severe cases, there may be consumption of over 5 liters of water in a day.

Nocturia

Patients may awake at night in order to pass urine. This is known as nocturia. It causes disturbances in sleep pattern especially for patients who have to awake more than once during sleep to pass urine. Less commonly, some patients may wet the bed (nocturnal enuresis).

Other signs and symptoms

As a result of dehydration, patients may also exhibit :

  • Hypotension (low blood pressure)
  • Tachycardia (rapid heart rate)
  • Poor concentration, confusion and drowsiness (severe cases)
  • Cardiac abnormalities

What causes lithium nephropathy?

Lithium nephropathy can be acute or chronic. It can arise as soon as one month after commencing lithium as a medication for the treatment of bipolar disorder. Lithium nephropathy may not occur in every patient and when it does arise it is usually mild. More pronounced lithium nephropathy is more likely to occur with long term use of lithium and particularly with high levels of lithium in the bloodstream. Patients who attempt to commit suicide by overdosing on lithium are more likely to experience acute renal failure as a result of lithium toxicity.

Patients with lithium nephropathy exhibit diabetes insipidus but this disorder may not always be due to lithium. Therefore it is important to differentiate between lithium nephropathy and diabetes insipidus that arises due to other causes. Compulsive behavior relating to excessive water intake (sometimes referred to as aquaholics), low protein or low sodium diets and pregnancy can also cause the symptoms of nephrogenic diabetes insipidus. The symptoms may also be seen as a result of overdosing with other drugs in attempted suicide.

How is lithium nephropathy diagnosed?

Lithium nephropathy should be suspected when the symptoms are present in patients with a history  of lithium use. It should be confirmed with blood tests that indicate therapeutic levels of lithium in the circulation or very high levels associated with lithium toxicity. The absence of these findings should prompt further investigations to identify the cause of the the symptoms which is usually a result of diabetes insipidus. This may include blood tests, imaging studies and ECG (electrocardiogram). A water deprivation test and vasopressin challenge may be conducted to confirm diabetes insipidus. Toxicology screens should also be conducted to identify the presence of other drugs or poisons in the circulation, especially for patients who attempted suicide.

What is the treatment for lithium nephropathy?

The first measures in the treatment of lithium nephropathy is to restore the fluid levels. This may require IV administration of fluids in severe cases along with dialysis. Lithium should be temporarily discontinued in acute cases and may warrant permanent cessation of lithium therapy in chronic nephropathy. Various drugs may be used to hasten lithium excretion from the body and restore water and electrolyte levels.These drugs are short term measures and ultimately the goal of treatment is to restore normal kidney function.

  • Thiazide diuretics reduce lithium reabsorption and may also reduce sodium retention in patients with hypernatremia.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs) is used in the short term to increase water resorption.
  • Painkillers (analgesics) should be avoided completely as it can lead to analgesic nephropathy.

In most instances lithium nephropathy is reversible. However, it may persist for even years after discontinuing lithium. Although lithium may have to be permanently discontinued, it should replaced with appropriate medication for the continued management of the underlying psychiatric disorder.

References :

www.drugs.com/lithium.html

emedicine.medscape.com/article/242772-overview

www.uptodate.com/contents/renal-toxicity-of-lithium

Please note that any information or feedback on this website is not intended to replace a consultation with a health care professional and will not constitute a medical diagnosis. By using this website and the comment service you agree to abide by the comment terms and conditions as outlined on this page

Ask a Doctor Online Now!